Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Sioux Falls, SD

June 6, 2001Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2001, 9:11 PM CDT for Brookings County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 9:11 PM CDT (02:11 UTC)
Expired
Jun 6, 2001, 9:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:25 PM CDTThunderstorm Wind 52 EWhite, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070212
SVRFSD

SDC011-070245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF WHITE...OR ABOUT 13 MILES
  NORTH OF BROOKINGS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE AROUND 925 PM CDT
  BUSHNELL AROUND 930 PM CDT
  ELKTON AROUND 940 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4455 9686 443`9 9688 4420 9647 4453 9647

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:05 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 6, 9:05 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED JUN 6 2001

UPDATED EARLIER TO EXPIRE SEVERE THUNDERSTORM WATCH.  NOT TOO MUCH
OCCURRING IN THE CWA RIGHT NOW...OR MUCH OF THE EVENING FOR THAT
MATTER...AS BEST STORMS HAVE REMAINED JUST NORTH OF CWA IN AREA OF
BETTER DYNAMICAL SUPPORT.  SEVERE STORM RIDING JUST NORTH OF OUR CWA
BORDER IN KABR AREA FOR THE LAST COUPLE OF HOURS...STAYING RIGHT
ALONG WEAK LOW LEVEL FRONT/CONVERGENCE BOUNDARY THAT SHOWS UP WELL
IN SPARSE SURFACE OBS AND LAPS WIND DATA.  LOW LEVEL WINDS TURN A
LITTLE MORE SOUTHEASTERLY OVER SOUTHWEST MINNESOTA...SO COULD THIS
AREA OF STORMS SLIDE SOUTHEAST INTO NORTHEAST PARTS OF OUR CWA AS
THE NIGHT PROGRESSES...BUT WOULD ALSO EXPECT CHANCES OF SEVERE TO
DECREASE IN THIS AREA.

KEPT SCATTERED THUNDERSTORMS GOING THROUGH AROUND MIDNIGHT ACROSS
FAR NORTHERN ZONES...AND CHANGED WORDING TO CHANCE POPS FARTHER
SOUTH.  OTHERWISE JUST SOME MINOR ADJUSTMENTS TO WINDS AT THIS TIME
AND LEFT TEMPS ALONE FOR NOW.

.FSD...NONE

In the hours before

Local storm report, Jun 6, 3:36 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT WED JUN 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    2 SW GREGORY              SD   .75 INCH HAIL
06/06/01   GREGORY                        REPORTED BY PUBLIC.
Local storm report, Jun 6, 5:33 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT WED JUN 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    1 W DALLAS                SD   .75 INCH HAIL
06/06/01   GREGORY                        REPORTED BY PUBLIC.

0310 PM    2 S GREGORY               SD   1 INCH HAIL
06/06/01   GREGORY                        REPORTED BY PUBLIC.
Special weather statement, Jun 6, 7:53 PM CDT, 1 hour 18 minutes before
SDZ038>040-050-052>055-057>061-063>065-068-070130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT WED JUN 6 2001

...SEVERE THUNDERSTORM WATCH 377 EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF SOUTH
CENTRAL...SOUTHEAST...AND EAST CENTRAL SOUTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.